Arizona, 2021

Flash Flooding in Arizona, July 16, 2021

July 16, 2021 · NWS TWC · 2 events in 2 counties and zones

Showers and thunderstorms moved west across southeast Arizona from mid morning through early evening. Locally heavy rain occurred that caused flash flooding in eastern Pima and western Cochise counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Showers and thunderstorms moved west across southeast Arizona from mid morning through early evening. Locally heavy rain occurred that caused flash flooding in eastern Pima and western Cochise counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 16, 1:06 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 16, 1:06 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
106 PM MST Fri Jul 16 2021

.SYNOPSIS...
An active monsoon period of daily scattered showers and
thunderstorms will continue during the next seven days. High
temperatures will remain below normal into next week.

&&

.DISCUSSION...
Numerous showers and thunderstorms have been popping up across
Cochise, Santa Cruz, and Pima Counties this afternoon as our
active monsoon pattern continues. In addition to having very high
precipitable water content in the atmosphere, storms today have
been very efficient in wringing that moisture out. Flash flooding
will remain the primary threat today with slow moving storms and
torrential downpours.

Activity with today's first wave over southern AZ will continue
into the evening before dissipating. Thunderstorms developing over
the White Mountains will also make their way southwest this
evening, and bring renewed chances of heavy rain.

Ensemble guidance suggests that we'll likely remain in an active
monsoon pattern through much of next week, as the upper ridge
remains and expands over the Four Corners region. There is strong
consensus among individual ensemble members that PW values will
remain elevated through this timeframe. The daily forecast for
location of thunderstorms will remain nuanced and dependent on the
previous day's activity.

&&

.AVIATION...Valid through 18/00Z.
SCT-BKN clouds at 8k-12k ft MSL til 17/04Z. Slowly diminishing
clouds aft 17/04Z. Scattered to numerous SHRA/TSRA developing and
persisting through the evening hours tonight before diminishing.
Wind gusts to 40 kts possible near any TSRA along with MVFR
conditions and mountain obscurations. Otherwise, SFC wind generally
less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across southeast Arizona for the next week. Gusty
outflow winds will be the primary concern with the daily storms. Min
RH values will be in the 25-35 percent range at the lower
elevations, with higher values in the mountains. 20-foot winds will
generally be less than 15 mph and follow normal diurnal trends when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM MST this evening for AZZ503>515.

&&

Public...Dang
Aviation...Cerniglia
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 10:21 AM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1021 AM MST Fri Jul 16 2021

AZZ503-504-507-513-161800-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1021 AM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND EASTERN
SANTA CRUZ COUNTIES UNTIL 1100 AM MST...

At 1020 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Patagonia, or 13 miles east of Tubac, moving
southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake State
Park, Tumacacori, Amado and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 11064 3160 11052 3146 11076 3142 11102
      3167 11115 3177 11091
TIME...MOT...LOC 1720Z 067DEG 17KT 3165 11083

Cerniglia
Special weather statement, Jul 16, 12:11 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1211 PM MST Fri Jul 16 2021

AZZ504-507-514-161945-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1211 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 1245 PM MST...

At 1210 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Benson. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benson and Mescal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3190 11059 3206 11060 3212 11056 3220 11036
      3196 11024
TIME...MOT...LOC 1910Z 243DEG 4KT 3203 11043

Cerniglia
Special weather statement, Jul 16, 12:46 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1246 PM MST Fri Jul 16 2021

AZZ507-508-513-162030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1246 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
130 PM MST...

At 1244 PM MST, Doppler radar was tracking a strong thunderstorm
near Dragoon over Texas Canyon, or 15 miles southwest of Willcox,
moving south at 5 mph. The storm is located over I-10 and heavy rain
will cause reduced visibility with ponding of water on the highway.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. David, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 11026 3222 10986 3199 10988 3190 11024
TIME...MOT...LOC 1944Z 019DEG 5KT 3210 11003

Cerniglia
Special weather statement, Jul 16, 1:30 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
130 PM MST Fri Jul 16 2021

AZZ509-510-162100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
130 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 200 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Morenci, or 18 miles northwest of Clifton, moving
south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of central Graham and
west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 10965 3332 10958 3321 10929 3308 10945
TIME...MOT...LOC 2029Z 011DEG 6KT 3318 10953

TGD

The radar

The Tucson radar (KEMX), 34 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 16, 1:43 PM MST to 3:00 PM MST
Where
Cochise County, 3.64 mi WSW of St David to 2.59 mi NW of Pomerene
Cause
Heavy Rain
Reported by
Public
Coordinates
31.873, -110.273

One to two inches of rain in 90 minutes caused flash flooding in the Benson and St. David areas. Several washes to overtopped in the St. David area and North Miller Rd was closed due to flooding. Ocotillo Road was closed due to flooding north of Benson.

Flash Flood, Pima

When
July 16, 5:45 PM MST to 6:45 PM MST
Where
Pima County, 6.15 mi N of Vail to 5.82 mi N of Vail
Cause
Heavy Rain
Reported by
Public
Coordinates
32.138, -110.737

Three hour rainfall of 2.5 fell at the headwaters of Rincon Creek, causing rapid rises in stream flow and flash flooding of Old Spanish Trail.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975789, 975790.